West Virginia, 2018

Winter Storm in West Virginia, February 2, 2018

February 2, 2018 · NWS RNK · 1 event in 1 county or zone

Bands of locally heavy snow occurred across western Greenbrier County in the wake of a strong cold front. A plume of moisture off of Lake Michigan interacted with a combination of strong lift associated with a passing upper level disturbance and orographic lift on the eastern side of the Appalachians, resulting in a brief period of enhanced snowfall rates.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Bands of locally heavy snow occurred across western Greenbrier County in the wake of a strong cold front. A plume of moisture off of Lake Michigan interacted with a combination of strong lift associated with a passing upper level disturbance and orographic lift on the eastern side of the Appalachians, resulting in a brief period of enhanced snowfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 2, 12:00 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 2, 12:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1200 AM EST Fri Feb 2 2018

.SYNOPSIS...
A strong cold front exits tonight with colder air and blustery
winds arriving through Friday. High pressure follows behind the
cold front Friday night and Saturday. A complex low pressure
system will develop over the southeast United States Saturday
and Sunday, then move northeast along the coast bringing a
variety of winter precipitation to the area Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1133 PM EST Thursday...

Appears best lift arriving at the moment over the mountains with
high-res models and radar trends favoring accumulating snow over
the mountains through 4am, but should see a lighter trend in
snow accumulation after 2am. Another 1-3 inches likely over the
western slopes from Beech Mtn NC to western Greenbrier, with
lighter accumulations of less than an inch as far east as the
Blue Ridge foothills in VA. No other changes needed as advisory
still looks fine, and have added a Special Weather Statement to
cover those areas outside the advisory for patchy slick spots
due to colder temps and wet roads freezing along with a coating
of snow.

Previous discussion from early evening...

Current radar showing swatch of rain from southern TN northeast
to southeast WV. Mesoanalysis/satellite showing main shortwave
over western KY, with 8h temps dropping below edging close to
the mountains of SE WV. Latest high-res models are showing best
frontogenetical forcing arriving into the central Appalachians
by 03-06z, and then shifting to the piedmont. Per trends,
appears there could be burst of heavier snow in the mountains of
WV during this time, and have bumped up amounts some. On the
verge of warning criteria in western Greenbrier where some
places could see 5 to 7 inches, but average overall will be 3-5.

Otherwise looks a transfer of energy to the piedmont will keep
the foothills and NRV/Blue Ridge in a lull but still some light
accumulations are expected. Will see if the cold air can catch
up to the precip in the east to change it to snow, but trends
suggest little to no accumulation toward Lynchburg/Danville
overnight.

Otherwise no major changes to the forecast.

Previous discussion from mid afternoon...

Focal point for active weather in this period is the strong cold
front that is currently extending from west of Pittsburgh west-
southwest along the Ohio River. The front and the much colder air
that awaits behind it will bring several potential weather-related
issues to contend with through Friday, including initial rain to
light accumulations of snow and freeze-up of wet pavement, gusty
post-frontal winds and cold temperatures/wind chills late tonight
into Friday. Though snow will have wound down early Friday, it will
nonetheless be a blustery and very cold Friday.

Winter weather advisory for accumulating snow/flash-freeze and low
wind chills continues until 9 AM Friday. Have expanded the winter
weather advisory into Eastern Greenbrier, Monroe, Giles, Bland and
Wythe counties based on impact, with the same start and end times
for sake of simplicity. This addition has less snow (up to 2") but
felt combination of that amount of snow and flash freeze was enough
of an impact-based argument to warrant expansion into these
counties.

Temperatures have warmed into the upper 40s to upper 50s/near 60
across the Blacksburg forecast area this afternoon. This will lead
to an initial precipitation type of all rain. Already seeing bands
of light rain showers from the Cumberland Plateau northeastward to
Bluefield, and these will continue into the mid afternoon hrs.
Fairly good consensus from most higher-resolution guidance
indicates the cold front will be on our northwestern doorstep by
22z/5 pm, which should lead to the steadiest period of rain
from Greenbrier County southward through Tazewell County. As it
makes its eastward trudge across the forecast area, cooling
temperatures both at the ground and aloft will then begin to
change rain over to wet snow. Strong frontogenetic forcing
residing around 700 mb, modeled by recent RAP/NAM and as
currently shown on SPC's mesoanalysis page, will also help to
enhance precipitation intensity along the frontal zone between
roughly 9 pm to 1 am, which should help to further cool
temperatures at the ground. A transition to all wet snow,
becoming moderate intensity at times, is then indicated in this
period from western Greenbrier County southward into the
mountains of North Carolina, and will begin to change from rain
to snow into the New River/Roanoke/southern Shenandoah Valley.
After 1 AM, a hydraulic jump occurs with the cold front as it
moves eastward off the Blue Ridge, which will serve to increase
chances for rain in the VA/NC Piedmont while precipitation west
of the Blue Ridge begins to become more orographic in typical
northwest flow. It appears that the precipitation type in the
VA/NC Piedmont area is still mostly rain, but may briefly mix
with wet snow by the pre-dawn hrs with no accumulation as
pavement is just too warm to allow for any substantive
accumulation. Likely to have leftover upslope snow showers in
the customary NW NC mountains, Mtn Empire into western
Greenbrier County into the mid-morning hours on Friday. However,
even where cloud cover is present Friday (more likely from
Roanoke Valley into the New River Valley/southern Blue Ridge),
it's all ice in the clouds which should allow for even
occasional scattered flurries into first half of Friday.

In terms of snow accumulations, western Greenbrier County stands to
receive the most snow. Have forecast snow amounts between 3 and 5
inches, and would not be totally shocked if isolated ridges saw
close to a half-foot along the highest ridges where snow to liquid
ratios are maximized. One to four inches is forecast across the rest
of the Advisory area, with the higher totals being in northwest
North Carolina and southeast West Virginia. A coating to an inch of
wet snow from the rest of the New River Valley northeast into the
southern Shenandoah Valley is forecast as well. Later shifts may
need to address flash-freeze potential with a special weather
statement.

Behind the front, northwest winds will turn increasingly gusty. The
strongest winds appear to be between the pre-dawn hours into the mid-
afternoon Friday period. 850 mb winds are not overly strong - maxing
out to 45 kts along the Blue Ridge - but will be boosted by pressure
rises of 8-9 mb per 6 hours during the Friday morning hours and by
strong cold advection steepening lapse rates. Would expect northwest
winds to gust between 25 and 40 mph along and west of the Blue Ridge
overnight into early Friday morning, then becoming a more widespread
30 to 45 mph into Friday. Even the Piedmont may stand a better
chance at gusting to 30-35 mph given the lapse rates and the
pressure rises. Did run the local wind guidance, which suggests
marginal Wind Advisory conditions. Should see winds diminishing late
in the afternoon on Friday.

Temperatures behind the cold front will be falling very sharply,
particularly during the overnight hours. 850 temperatures begin
around +2 to +5C but crash to values of -10 to -18C Friday morning.
Have forecast lows in the mid teens to low 20s west of the spine of
the Blue Ridge, which leads to overnight and early-morning wind
chills between -10 and 3 degrees. Lowest wind chills are closer to
Friday morning. Highs may only rise into the upper teens to mid 20s,
and are closer to the low to mid 30s in the milder Piedmont where
downsloping and greater sun will help raise temperatures.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 330 PM EST Thursday...

High pressure will be centered over the region Friday night,
allowing for mostly clear to clear skies, light winds, and the
coldest temperatures over the forecast's seven day period. Lows will
range from five to fifteen across the mountains with fifteen to
twenty common across the Piedmont.

On Saturday, the center of the high will shift to off the coast of
North Carolina all while a cold front heads into the High Plains and
Upper Mississippi River Valley. The result for our region will be
wind gradually becoming more southwest, and increasing in speed
during the day, especially across western sections of the area. Mid
to high level cloud cover will also be on the increase during the
morning in association with the cold front's parent upper trough. By
the afternoon, clouds will trend lower as the low level flow will be
advecting moisture from the Gulf of Mexico into the region. No
precipitation is forecast though at this time. Despite the
increasing cloud cover, the increasing southwest winds will advect
milder air into the region. Anticipate high temperatures in the
upper 30s to around 40 across the mountains with readings around 40
to the lower 40s across the Piedmont.

Saturday night, the cold front will be drawing closer to the area
while a wave along the tail of the front near New Orleans begins to
ride northeast along the front. From Saturday night through Sunday
night, we expect the cold front to enter and cross our region.
However, this Gulf Coast disturbance will be riding along this front
right around the time the front crosses our region. The result will
be an added slug of moisture/energy tag teaming with the cold front
over the Central Appalachians. Low temperatures Saturday night will
range from the mid 20 to around 30 degrees.

With the above combination of events, we expect rain/snow to start
overspreading the area Saturday night from southwest to northeast.
As the nigh progresses, most of the region will experience snow,
with the greatest potential and amounts across the western sections
closest to the cold front. As daybreak Sunday arrives, enough of a
warm nose aloft will overspread southern parts of the area for a
short period of some light sleet or light freezing rain in the mix
and last for two or three hours. As we head into the late morning
and early afternoon, enough warm air is expected to arrive in the
south for a rain forecast versus some left over snow across colder
sections near the I-64 corridor. High temperatures on Sunday will
range from the upper 30s to the lower 40s.

The cold front is expected to cross the area late Sunday afternoon
or evening. As it moves through the region, look for winds to become
northwest and gusty, and the upslope flow across parts of southeast
West Virginia, south into the Northern Mountains of North Carolina
will maintain snow showers through the night. This same northwest
flow will yield subsidence and drying across eastern sections of the
region, bringing a quick end to any ongoing light precipitation in
that part of the forecast area. Low temperatures Sunday night will
range from the mid 20s to around 30 across the mountains to the
lower 30s across the Piedmont.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM EST Thursday...

Longwave pattern is forecast to remain unchanged as we head through
the first half of February with cyclonic flow over the central and
eastern CONUS.  There is an abundance of cold air over Canada and
this Arctic air will make several attempts to impinge on the Mid-
Atlantic through mid-month.  The flow within this longwave pattern
is very progressive, so we anticipate a number of short waves to
traverse there area over the next couple of weeks, spaced roughly 3
days apart. Question is whether any of these waves will become
negatively tilted enough to allow for cyclogenesis as opposed to
just the passage of a positively tilted front.

For the week of Feb 5-9...

Feb 5th Monday looks cold with High pressure building over the area
from the northwest. Snow showers and flurries will be found west of
the Blue Ridge with mainly clear skies east. As the High passes
overhead Monday night winds will go calm with temperatures in the
teens to lower 20s.

Feb 6th Tuesday, the High moves east with return southwesterly flow
and warming temperatures.  Next front will be approaching from the
west, so look for increasing clouds with potential for rain Tuesday
night.  This front will have more of a Pacific influence, so the air
behind this front will not be quite as cold, although there is a
secondary front of Arctic origin that will be moving southeast
out of Canada, lagging 12-18 hours behind the pacific front.

Feb 7th Wednesday, first front will cross the region with clouds and
rain, the forecast area remaining on the warm side of the front
initially with the potential for rain changing to snow or snow
showers in the mountains before ending.   Second front will cross
the forecast area Wednesday night followed by an intrusion of Arctic
Air and mountain snow showers/flurries.

Feb 8th Thursday, will feature Arctic High pressure with cold
temperatures and lingering clouds/flurries in the mountains.  This
high will linger over the area Thursday night into Friday the
9th.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 1153 PM EST Thursday...

Aviation conditions will be the worst early especially over
BLF/LWB with improving conditions to the east after 09z.

Mainly VFR at all but BLF as we head past late morning, as snow
winds down between 09-14z.

Winds will still be gusty through most of the period gusting to
20 to 30kts, and stronger along and near the Blue Ridge. So
despite the lower cigs clearing out, the winds will play havoc
on aviation Friday.

Confidence is medium on cigs/vsbys and higher on winds.

Extended Aviation Discussion...

Widespread VFR returns Friday evening under strong high
pressure and expect this through Saturday. Winds should begin
to abate toward early Friday evening. Another complex storm
system, will bring a more extended period of sub- VFR ceilings
and visibilities and the potential for widespread winter
precipitation Sunday into Monday.

Possibly return to VFR Monday night-Tuesday but another boundary
to the west may keep in MVFR cigs in the area.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 9 AM EST Friday for VAZ007-
     009>012-015.
NC...Winter Weather Advisory until 9 AM EST Friday for NCZ001-018.
WV...Winter Weather Advisory until 9 AM EST Friday for WVZ042>044-
     507-508.

&&

SYNOPSIS...AL
NEAR TERM...AL/WP
SHORT TERM...DS
LONG TERM...PM
AVIATION...AL/WP
Hazardous weather outlook, Feb 1, 3:23 PM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
323 PM EST Thu Feb 1 2018

NCZ001-018-VAZ007-009>012-015-WVZ042>044-507-508-022030-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Grayson-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
323 PM EST Thu Feb 1 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

In addition, there is an increasing threat for winter precipitation
in the form of accumulating snow, sleet, and possibly freezing rain
Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-003-019-VAZ013-014-016>020-022>024-032>035-022030-
Alleghany NC-Surry-Wilkes-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-
323 PM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

In addition, there is an increasing threat for winter precipitation
in the form of accumulating snow, sleet, and possibly freezing rain
Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-022030-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
323 PM EST Thu Feb 1 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

In addition, there is an increasing threat for winter precipitation
in the form of accumulating snow, sleet, and possibly freezing rain
Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 1, 10:22 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1022 PM EST Thu Feb 1 2018

NCZ002-VAZ013-014-016>020-022>024-020630-
Alleghany NC-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-
Including the cities of Sparta, Radford, Pulaski, Blacksburg,
Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs,
Roanoke, Salem, Fincastle, Lexington, and Buena Vista
1022 PM EST Thu Feb 1 2018

...Colder temperatures and rain changing to snow to create slick
spots...

Colder air behind a front will drop temperatures to below freezing
as we head into the overnight. Any rain will change to snow, with
minor accumulations expected, generally under an inch. With water
on the roads and a light coating of snow, temperatures dropping to
below freezing will make for slick travel through early Friday
morning. This will be especially true along the higher elevation
roads, and secondary roads.

Those who must travel overnight should be alert for slick spots,
slow down and give yourself plenty of time to get to your
destination.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Western Greenbrier

When
February 2, 12:00 AM EST to 12:00 PM EST
Where
Western Greenbrier forecast zone
Reported by
COOP Observer
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

Total snowfall amounts across much western Greenbrier County varied from 5 to 8 inches. Snow began falling around midnight on the 2nd, with accumulating snow tapering off to flurries around noon later that day.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731523.